A young male is unconscious and on his way to your hospital. Bystanders confirm he has been depressed and taken an overdose. The paramedics are worried about his ECG…”it looks weird and his QRS is very wide”. The following tox tute will guide you through managing this patient.
ECG on arrival
Tox Tute TCA Basic
AUDIO: TCA Overdose – Quick Version
Tox Tute TCA Advanced
AUDIO: TCAs Overdose
VIDEO: Pharmacology of TCAs BSCC
VIDEO: TCAs and the ECG
Key TCA knowledge:
- >10mk/kg is potentially life threatening
- Severe toxicity usually manifests within 2 hours
- QRS widens due to fast sodium channel blockade, >100ms is predictive of seizures and >160ms is predictive of ventricular tachycardia
- The mainstay of treatment for severe toxicity involves aggressive supportive care including the use of sodium bicarbonate for dysrhythmias and widening of the QRS alongside hyperventilation to maintain a pH >7.5-7.55
- Tox Library – Tricyclic Anti-depressants (TCAs) Page
- ECG Library – Tricyclic Overdose
- Tox Conundrum 022 – Tricyclic antidepressant toxicity
- Tox Conundrum 050 – Another TCA overdose!
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.